Alert archive / Idaho / Flood Watches in 2011

Flood Watch 9, NWS Missoula, MT

June 28, 2011Lemhi County, Idaho

NWS Missoula, MT issued this flood watch at Jun 28, 2011, 9:40 AM MDT for Lemhi County, Idaho. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2011, 9:40 AM MDT (15:40 UTC)
Expired
Jun 29, 2011, 10:11 PM MDT
In force
37 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2981 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WGUS65 KMSO 281540
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
940 AM MDT TUE JUN 28 2011

IDC059-292200-
/O.NEW.KMSO.FA.A.0009.110628T1540Z-110629T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
940 AM MDT TUE JUN 28 2011

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO...INCLUDING 
  THE FOLLOWING COUNTY...LEMHI. 

* UNTIL FURTHER NOTICE

* ABOVE NORMAL TEMPERATURES WILL COMBINE WITH RISING FREEZING
  LEVELS TO MELT THE SNOWPACK LOCATED IN THE HIGHER TERRAIN. THIS
  WILL KEEP SNOWMELT CONTINUOUSLY FEEDING INTO RIVERS AND STREAMS
  LOCATED THROUGHOUT LEMHI COUNTY.

* THE LEMHI RIVER NEAR LEMHI WILL CONTINUE TO RISE OVER THE NEXT
  24 HOURS AND COULD REACH FLOOD STAGE AS EARLY AS WEDNESDAY.

* SMALLER STREAMS AND CREEKS AROUND THE COUNTY COULD ALSO RISE AND
  REACH THEIR BANKS. MINOR FLOODING ISSUES COULD RESULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
2 follow-up statements
783 
WGUS65 KMSO 291450
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
850 AM MDT WED JUN 29 2011

IDC059-300600-
/O.EXT.KMSO.FA.A.0009.000000T0000Z-110630T0600Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
850 AM MDT WED JUN 29 2011

...FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING 
  COUNTY...LEMHI. 

* THROUGH THIS EVENING

* ABOVE NORMAL TEMPERATURES WILL COMBINE WITH RISING FREEZING
  LEVELS TO MELT THE SNOWPACK LOCATED IN THE HIGHER TERRAIN. THIS
  WILL KEEP SNOWMELT CONTINUOUSLY FEEDING INTO STREAMS AND CREEKS LOCATED
  THROUGHOUT LEMHI COUNTY. IN ADDITION...THUNDERSTORMS ARE
  POSSIBLE THIS AFTERNOON...ADDING ADDITIONAL WATER TO ALREADY
  SWOLLEN SMALL STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
834 
WGUS65 KMSO 300411
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1011 PM MDT WED JUN 29 2011

IDC059-300515-
/O.CAN.KMSO.FA.A.0009.000000T0000Z-110630T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
1011 PM MDT WED JUN 29 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO HAS BEEN
CANCELLED. RAIN SHOWERS WILL NOT RESULT IN MUCH RAIN FOR THE
REMAINDER OF THE NIGHT SO ADDITIONAL CONCERNS FOR STREAMS AND
RIVERS HAVE DECREASED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jun 28, 3:54 AM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 3:54 AM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
354 AM MDT TUE JUN 28 2011

...HOT TEMPERATURES AND ISOLATED THUNDERSTORMS TODAY FOLLOWED BY
A COOLER WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS...

.DISCUSSION...THE UPPER LEVEL RIDGE IS AMPLIFYING OVER NORTH
CENTRAL IDAHO AND WESTERN MONTANA THIS HOUR AS THE NEXT PACIFIC
WEATHER SYSTEM BEGINS TO PUSH INLAND. MOISTURE AND ENERGY
ASSOCIATED WITH THE APPROACHING WEATHER SYSTEM DID SET OFF AN
IMPRESSIVE AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND
SOUTH CENTRAL OREGON...WITH SOME ISOLATED CELLS MAKING THEIR WAY
TO THE OREGON/IDAHO BORDER EARLY THIS MORNING. THE LEFT OVER
MOISTURE FROM THE CONVECTION LAST EVENING AND OVERNIGHT COMBINING
WITH A VERY HOT AND UNSTABLE AIR MASS ACROSS WESTERN MONTANA LOOKS
TO HAVE ENOUGH SUPPORT FOR SOME SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/EVENING. THE BEST LOCATION FOR THIS DEVELOPMENT APPEARS TO
LAY FROM EASTERN LEMHI COUNTY NORTHEAST TO THE SEELEY LAKE REGION
AND LOCATIONS SOUTH. WITH VERY DRY LOW LEVELS...GUSTY ERRATIC
WINDS WILL BE THE MAIN IMPACT FROM STORMS. TEMPERATURES TODAY MAY
BE LIMITED SLIGHTLY FROM THE LEFT OVER CLOUDS FROM THE PREVIOUSLY
MENTIONED CONVECTION...BUT ARE EXPECTED TO REMAIN 8 TO 10 DEGREES
ABOVE AVERAGE.

TONIGHT AND WEDNESDAY THE UPPER TROUGH WILL APPROACH THE REGION
SPREADING SHOWERS AND THUNDERSTORMS FROM WEST TO EAST DURING THE
DAY WEDNESDAY. THE TIMING OF THE TROUGH AND ASSOCIATED SURFACE
FRONT STILL SUPPORT THE POTENTIAL FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS TO EXISTS WITH AN INCREASED THREAT OF STRONG STORMS
ACROSS SOUTHWEST MONTANA WEDNESDAY AFTERNOON. INCREASING
MOISTURE...INSTABILITY AND STRENGTHENING DEEP LAYER SHEER ALL WILL
SUPPORT THE DEVELOPMENT OF HAIL WITH STORMS ACROSS THIS REGION.
THOSE VENTURING OUTDOORS TODAY AND WEDNESDAY ARE REMINDED THAT WHEN
THUNDER ROARS...GO INDOORS OR SEEK SHELTER IN AN AUTOMOBILE.
TEMPERATURES WILL COOL ABOUT 10 DEGREES WITH THE TROUGH
PASSAGE...BUT WILL BE NEAR SEASONAL READINGS FOR THE END OF JUNE.
THE TROUGH WILL EXIT EAST OF THE DIVIDE WEDNESDAY EVENING WITH A
DECREASING TREND IN SHOWERS FROM WEST TO EAST OVERNIGHT.

A FEW RESIDUAL MOUNTAIN SHOWERS WILL PERSIST THURSDAY MORNING.
HOWEVER THESE SHOWERS ASIDE...WEATHER CONDITIONS ACROSS MUCH OF THE
NORTHERN ROCKIES WILL BE SHOWING DRAMATIC SIGNS OF IMPROVEMENT BY
THURSDAY AFTERNOON. THE MAIN EXCEPTION TO THIS TREND WILL BE
ACROSS SOUTHWEST MONTANA AND FAR EAST CENTRAL IDAHO WHERE SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE RIGHT ALONG THE CREST OF THE
MOUNTAINS. COOLER TEMPERATURES UNDER A PARTLY CLOUDY SKY APPEAR
TO FINALLY TAKE HOLD ON FRIDAY. HOWEVER THE MODELS TYPICALLY HAVE
A HARD TIME HANDLING STRONG WESTERLY FLOW ALOFT SO THERE MAY BE A
CONTINUED SLIGHT CHANCE FOR LATE AFTERNOON SHOWERS AS WE HEAD INTO
THE HOLIDAY WEEKEND.

A STEADY WARMING TREND IS CURRENTLY FORECAST FOR THE INDEPENDENCE
DAY HOLIDAY WEEKEND DUE TO A STRENGTHENING AREA OF HIGH PRESSURE
NEAR THE FOUR CORNERS REGION OF THE DESERT SOUTHWEST. AT THIS
TIME THE FLOW AROUND THE HIGH PRESSURE CELL IS EXPECTED TO REMAIN
VERY DRY AND THUS SUPPORTIVE OF ABOVE NORMAL TEMPERATURES.
ALTHOUGH THE POSITIONING OF THIS AREA OF HIGH PRESSURE WILL
PROMOTE A DRAMATIC INCREASE IN MONSOONAL MOISTURE INTO ARIZONA
AND NEW MEXICO...THE CENTER OF HIGH PRESSURE IS FORECAST TO REMAIN
TOO FAR WEST TO SUPPORT DEEP MOISTURE TRANSPORT THIS FAR NORTH. SOME
UNCERTAINTY REMAINS IN THE FORECAST BEYOND THE INDEPENDENCE DAY
HOLIDAY BUT AT THIS TIME BELIEVE WESTERN MONTANA AND CENTRAL
IDAHO WILL EXPERIENCE OUR FIRST PROLONGED UNSEASONABLY HOT AND DRY
PERIOD OF THE YEAR. BY MID NEXT WEEK SOME MODELS HINT THAT
MOISTURE TRANSPORT MAY BE SUFFICIENT ENOUGH TO YIELD SOME
THUNDERSTORMS THIS FAR NORTH BUT THERE IS LITTLE AGREEMENT TO
SUPPORT MORE THAN A SLIGHT CHANCE AT THIS TIME.

&&

.AVIATION...MID AND HIGH LEVEL CLOUDS WILL INCREASE TODAY AS A
PACIFIC WEATHER SYSTEM MOVES INLAND. ENOUGH INSTABILITY AND
MID AND UPPER LEVEL MOISTURE WILL BE AVAILABLE FOR TERRAIN SHOWERS
THIS AFTERNOON AND EVENING. THE POTENTIAL FOR MORE WIDESPREAD
STORMS EXISTS FROM LEMHI COUNTY NORTHEAST THROUGH THE PINTLARS.
KSMN AND KBTM MAY BE IMPACTED BY STORMS WITH GUSTY ERRATIC WINDS
BEING THE MAIN IMPACT MAINLY FROM 28/21Z-29/03Z. FURTHER NORTH AND
WEST...SCATTERED TOWERING CUMULUS WILL BE SEEN NEAR OTHER
AIRFIELDS.

&&

.HYDROLOGY...THE THEME OVER THE NEXT SEVERAL DAYS WILL BE
INCREASING WARM TEMPERATURES...BOTH DURING THE DAY AND MORE
IMPORTANTLY OVERNIGHT. HIGHER TERRAIN ABOVE 7000 FEET WHERE MOST
OF THE REMAINING SNOW PACK IS LOCATED WILL ONCE AGAIN START TO
RAPIDLY MELT AS FREEZING LEVELS RISE DRAMATICALLY THROUGH
WEDNESDAY. PLENTY OF THE STILL-ABUNDANT SNOW PACK WILL MELT DURING
THE DAYTIME HOURS...BUT THE VERY MILD OVERNIGHT TEMPERATURES THAT
ARE EXPECTED WILL ALSO HELP TO KEEP THE SNOW MELT/RUNOFF GOING.
THIS INCREASED RUNOFF WILL ADD TO ALREADY SWOLLEN RIVERS AND
STREAMS TO PROMOTE FURTHER FLOOD CONCERNS.

MANY MAIN STEM RIVERS WILL BE IN THREAT OF REACHING FLOOD STAGE
MIDWEEK THROUGH LATE IN THE WEEK...WITH SMALLER STREAMS AND CREEKS
IN EVEN GREATER THREAT OF REACHING FLOOD LEVELS. FLOOD RELATED
HEADLINES WILL LIKELY RESULT DURING THE WEEK. STAY TUNED TO LATTER
FORECASTS FOR ADDITIONAL DETAILS AS WATERS BEGIN TO RISE ONCE MORE
ACROSS ALL OF WESTERN MONTANA AND CENTRAL IDAHO.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/AVIATION...MEAD
LONG TERM...DICKERSON
HYDROLOGY...ALLEGRETTO

In the hours before

Special weather statement, Jun 28, 7:03 AM MDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
703 AM MDT TUE JUN 28 2011

MTZ003-281330-
FLATHEAD/MISSION VALLEYS-
703 AM MDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 730 AM
MDT...

AT 654 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES WEST OF PABLO...OR 12 MILES SOUTHWEST OF
POLSON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POLSON
BAY...POLSON...BIG ARM AND FINLEY POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA. BOATERS SHOULD TAKE SHELTER.

&&

LAT...LON 4783 11402 4782 11401 4764 11401 4763 11403
      4757 11423 4780 11437 4790 11402
TIME...MOT...LOC 1302Z 240DEG 30KT 4760 11424

GIBSON

Nearby

Flood Watches in Idaho, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.